California, 2013

Hail in California, August 21, 2013

August 21, 2013 · NWS STO · 1 event in 1 county or zone

A low pressure system approached California and brought thunderstorms along the higher terrain Sunday through Thursday, Aug. 18-22.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A low pressure system approached California and brought thunderstorms along the higher terrain Sunday through Thursday, Aug. 18-22. Strongest thunderstorm development occurred Wednesday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Aug 21, 8:36 AM PST, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 21, 8:36 AM PST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
936 AM PDT WED AUG 21 2013

.SYNOPSIS...
THUNDERSTORMS...SOME WITH HEAVY RAIN AND HAIL...ARE LIKELY LATE THIS
AFTERNOON AND NIGHT OVER SIERRA AND HIGHER TERRAIN OF SHASTA COUNTY.
ALSO A SLIGHT CHANCE OVER NORTHERN SACRAMENTO VALLEY FOR
THUNDERSTORMS AT THE SAME TIME.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS UPPER LOW BEGINNING TO MOVE ONSHORE AT A
SLUGGISH PACE THIS MORNING. THE SLOW PACE OF THIS SYSTEM WILL
DELAY THE ONSET OF PEAK THUNDERSTORM ACTIVITY OVER NORTHERN
CALIFORNIA FROM THE AFTERNOON TO THE EVENING AND OVERNIGHT.
LATEST RADAR IMAGERY SHOWS A FEW HOLDOVER CELLS FROM OVERNIGHT
CONVECTION IN EXTREME NORTHEASTERN SHASTA COUNTY NEAR FALL RIVER
MILLS... BUT LITTLE ACTIVITY ELSEWHERE IN THE CWA THIS MORNING.
THE BEST DYNAMICS AND INSTABILITY WILL COME WHEN THE UPPER LOW
PUSHES FURTHER ONSHORE LATER TODAY INTO THIS EVENING. PLAN TO
UPDATE THE FORECAST THIS MORNING TO SCALE BACK COVERAGE OF
THUNDERSTORMS IN THE VALLEY TODAY.

DAYTIME HEATING AND A MOIST ATMOSPHERE WILL COMBINE WITH
FAVORABLE ELEVATED SHEAR AND INSTABILITY TO BRING THUNDERSTORMS
OVER THE SIERRA NEVADA AND SOUTHERN CASCADES TODAY AND TONIGHT
WITH THE POSSIBILITY OF SOME THUNDERSTORMS DEVELOPING IN THE
CENTRAL/NORTHERN SACRAMENTO VALLEY AND COASTAL RANGE.

ONSHORE FLOW AND THE DELTA BREEZE RETURNED LAST NIGHT LEADING TO A
MUCH COOLER START TO THE DAY FOR REGIONS INFLUENCED BY THE DELTA
BREEZE. TEMPERATURES THIS MORNING ARE RUNNING TWO TO SIX DEGREES
COOLER THAN THE SAME TIME YESTERDAY AT THESE LOCATIONS. ONSHORE
FLOW AND COOLER TEMPERATURES WILL CONTINUE INTO TOMORROW.

.PREVIOUS DISCUSSION...
MODELS IN GOOD AGREEMENT THAT THE UPPER LOW THAT HAS BEEN
EFFECTING THE AREAS WEATHER FOR A WHILE WILL LIFT NORTH AND EAST
TODAY THROUGH THURSDAY. AS IT DOES...WE WILL SEE MUCH BETTER
OVERALL DYNAMICS FROM THIS SYSTEM COMPARED TO RECENT DAYS.
ACTUALLY OVERALL NORTHEAST MOVEMENT ISN'T TOO MUCH TODAY BUT ENOUGH
TO THE NORTH AND EAST TO PLACE AREA IN UPPER DIFFLUENT FLOW. MOST
OF THE MID AND HIGH LEVEL CLOUDINESS CURRENTLY IN PLACE OVER
NORTHERN PORTIONS OF THE AREA WILL LIFT NORTH ALLOWING FOR GOOD
HEATING TODAY. THIS WILL ALLOW GOOD INSTABILITY TO SET UP AT
HIGHER ELEVATIONS FOR SCATTERED AFTERNOON THUNDERSTORMS.
PRECIPITABLE WATERS HIGH ENOUGH FOR AREAS OF HEAVY RAIN AND ALSO
ENOUGH CAPE IN HAIL GROWTH ZONE FOR SMALL HAIL PRODUCTION AS
WELL...BUT PERHAPS MOST IMPORTANTLY SHOULD BE LOT OF LIGHTNING IN
THESE THUNDERSTORMS AS WELL TO SUPPORT THE RED FLAG WARNING.

PERHAPS THE MOST INTERESTING TIME PERIOD WILL BE OVERNIGHT TONIGHT
AS THE UPPER LOW DOES LIFT INTO THE AREA. AS IT DOES IT...IT
BRINGS AN INCREASE IN MID LEVEL WINDS AND INCREASE SHEAR PROFILE
OF AIRMASS TO SUPPORT ORGANIZED CONVECTION. TRICKY PART IS TIMING
AS IT APPEARS TO BE SLIGHTLY OUT OF SYNC WITH BEST HEATING.
DESPITE THIS EXPECTED CONVECTION TO LIKELY TO EXTEND PAST SUNSET.
HARD CALL IF ACTIVITY WILL MAKE IT INTO OR BE ABLE TO MOVE INTO
NORTHERN VALLEY BUT CERTAINLY AT LEAST A CHANCE OF THAT AND HAVE
CONTINUED WITH THE ISOLATED TO SCATTERED TYPE POP VALUES TO
SUPPORT THAT IDEA. WILL CONTINUE WITH CURRENT MESSAGE THAT MAIN
THREAT IS IN NORTHERN SIERRA AND HIGHER TERRAIN OF SHASTA COUNTY
FOR ORGANIZED POSSIBLY STRONG CONVECTION WITH BEST TIMING LATE IN
THE AFTERNOON AND INTO THE EVENING AND EARLY NIGHT.

THE UPPER LOW WILL STILL BE IN NORTHERN CALIFORNIA ON THURSDAY
AFTERNOON SO HAVE KEPT SOME CHANCES GOING TO ALSO SUPPORT THE RED
FLAG WARNING FOR NORTHERN MOUNTAINS. ONSHORE FLOW WILL BRING
COOLER TEMPERATURES TO MOST OF THE AREA WITH 80S AND LOWER 90S IN
PLACE.

FRIDAY AND SATURDAY A BROAD UPPER TROUGH LOOKS TO BE IN PLACE OFF
THE COAST. THIS WILL CONTINUE AN ONSHORE FLOW KEEPING TEMPERATURES
IN PLACE WITH DELTA BREEZES.

.EXTENDED DISCUSSION (SUNDAY THROUGH WEDNESDAY)

SUNDAY THROUGH WEDNESDAY...MODELS SEEM TO BE TRENDING A BIT
STRONGER WITH A FEW WAVES MOVING THROUGH THE MEAN UPPER TROUGH.
LATEST 06Z GFS ACTUALLY HINTING AT THE POSSIBILITY OF SOME
PRECIPITATION OVER NORTHERN ZONES DURING THIS TIME FRAME. WILL
HAVE TO CONSIDER INTRODUCING SOME SLIGHT CHANCES IF THIS CONTINUES
ON LATER RUNS TODAY BUT FOR NOW WILL CONTINUE WITH DRY CONDITIONS
PER OTHER MODELS. BUT OVERALL LOOKS TO BE A FAIRLY LOW IMPACT
PERIOD SETTING UP. RASCH

&&

.AVIATION...

GENERALLY VFR CONDITIONS ARE EXPECTED TODAY/TONIGHT EXCEPT FOR
LCL MVFR/IFR CONDITIONS DUE TO ISOLATED TO SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS AND IN THE NORTHERN SACRAMENTO
VALLEY. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE BY 21Z
AND LAST INTO THE NIGHT...POSSIBLY AFFECTING KRDD FROM 03-09Z. IN
ADDITION SMOKE FROM WILDFIRES WILL CAUSE LOCAL MVFR/IFR
VISIBILITY...ESPECIALLY AROUND KAUN TO KBLU AND EAST OF KOVE.
WINDS GENERALLY 10 KNOTS OR LESS EXCEPT 15 TO 25 GUSTS TO 35 KNOTS
THROUGH THE DELTA. GUSTY AND ERRATIC WINDS POSSIBLE NEAR
THUNDERSTORMS. -DVC

&&

.STO WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM PDT THURSDAY BURNEY BASIN / EASTERN
SHASTA COUNTY...MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN
LAKE COUNTY...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY...NORTHERN
SACRAMENTO VALLEY...SHASTA LAKE AREA / NORTHERN SHASTA COUNTY...
WESTERN PLUMAS COUNTY/LASSEN PARK.

RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING CENTRAL SACRAMENTO
VALLEY...CLEAR LAKE/SOUTHERN LAKE COUNTY...MOTHERLODE...WEST
SLOPE NORTHERN SIERRA NEVADA.

&&
Hazardous weather outlook, Aug 21, 4:35 AM PST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
535 AM PDT WED AUG 21 2013

CAZ013>019-063-064-066>069-220045-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
535 AM PDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. FREQUENT
LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS MAY ACCOMPANY STRONGER
STORMS.

* RED FLAG WARNING...........SEE WWUS86 KSTO - RFWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY CONTINUE INTO THURSDAY AS THE UPPER LOW MOVES
THROUGH THE AREA. FREQUENT LIGHTNING...BRIEF HEAVY RAIN AND GUSTY
WINDS MAY ACCOMPANY STRONGER STORMS. DRY WEATHER AND NEAR NORMAL
TEMPERATURES ARE EXPECTED FRIDAY INTO EARLY NEXT WEEK.

* RED FLAG WARNING...........SEE WWUS86 KSTO - RFWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE AT
WEATHER.GOV/SACRAMENTO

INTERACT WITH US VIA SOCIAL MEDIA AT
FACEBOOK.COM/NWS.SACRAMENTO
TWITTER.COM/NWSSACRAMENTO

In the hours before

Special weather statement, Aug 21, 2:00 PM PST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PDT WED AUG 21 2013

CAZ013-014-068-212245-
BURNEY BASIN / EASTERN SHASTA COUNTY CA-SHASTA LAKE AREA / NORTHERN
SHASTA COUNTY CA-WESTERN PLUMAS COUNTY/LASSEN PARK CA-
300 PM PDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA

UNTIL 345 PM PDT

AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF MANZANITA LAKE..MOVING NORTH AT
5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   BURNEY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4090 12182 4097 12151 4083 12135 4047 12134
      4047 12176
TIME...MOT...LOC 2200Z 164DEG 15KT 4064 12155

CS
Local storm report, Aug 21, 2:19 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
319 PM PDT WED AUG 21 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             MANZANITA LAKE          40.54N 121.57W
08/21/2013  E1.00 INCH       SHASTA             CA   PARK/FOREST SERVI

            A LOT OF 1" HAIL AND HEAVY RAIN OBSERVED

&&

IRIS SYSTEM

The radar

The Beale AFB radar (KBBX), 115 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shasta

When
August 21, 2:19 PM PST to 2:30 PM PST
Where
Shasta County, Manzanita Lake
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
40.530, -121.570

Strong thunderstorms developed along the Sierra and southern Cascades. One thunderstorm, in particular, strengthened over Lassen National Park. As this storm slowly moved north over the area, it dropped a lot of 1 inch hail and heavy rain. This was reported by a park ranger located at the park entrance near Manzanita Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473810.